|Is it safe to switch from Nevirapin to Eflavirenz
Sep 1, 2017
Hi doctor Young: I've been living with HIV for 5 years. Undetectable. CD4 is above 500. I receive free medication from the district medical center and when I started ARV 5 years ago, I was given Tenofovir, Lamivudin and Nevirapin. I have to take these drugs 2 times a day, 5 pills. Last week my doctor said in three weeks I would be given Tenofovir, Lamivudin and Eflavirenz in one complete pill. I am glad, cause I travel a lot for my work, and instead of taking 5 pills I will need to take only one per day. My question is: Is it safe to switch from Nevirapin to Eflavirenz, and does it affect my viral load or CD4 count? I heard also that Eflavirenz may cause rash. I never had any side effects with ARV though. My liver and kidneys function well. I do exercise and eat healthy foods. Thank you.
Response from Dr. Young
Hello and thanks for posting.
Yes, it should be perfectly fine to switch your medications to tenofovir/3TC/efavirenz. Indeed, the newer regimen updates your treatment to conform with current World Health Organization treatment guidelines, and offers a 1 pill per day treatment.There should be no significant change in your viral load or CD4 cell count.
Know that the first days of taking efavirenz is associated with psychological side effects (like vivid dreams, insomnia); it's for these reasons why it's recommended to take your new treatment at bed time on an empty stomach (it avoids absorbing too much of the efavirenz part of the medication). Rash occasionally occurs among people starting to take efavirenz. If the rash is mild, it typically fades away while continuing to take the medication.
Do know that in an increasing number of lower income countries, such as Kenya, South Africa and Brazil, efavirenz is beginning to be replaced by better tolerated drug options, such as the HIV integrase inhibitor dolutegravir. It might be worth asking if this option is available yet in your country.
I hope that's helpful and wish you well. BY
chosing the best available regimen
timing of medication
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.